Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 348, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2023, 8:01 PM MDT for Cheyenne County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2023, 8:01 PM MDT (02:01 UTC)
- Expired
- Aug 8, 2023, 8:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1845 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:00 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 8, 5:00 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Tue Aug 8 2023
.SHORT TERM...(This evening through Friday)
Issued at 115 PM MDT Tue Aug 8 2023
Shortwave trough evident on water vapor is traversing the Northern
Rockies this afternoon and will move across the forecast area
tonight. Thunderstorms are expected to initiate in southeast
Wyoming and northeast Colorado by late this afternoon and move
through areas north of Interstate 70 this evening and into the
overnight hours. The environment will be characterized by
instability of up to 3000 j/kg and deep layer shear of 40-50 kts,
the former slightly better compared to yesterday but the latter a
bit lower. These parameters are more than sufficient for another
round of thunderstorms with embedded supercells capable of
producing large hail, damaging winds and perhaps a few tornadoes.
Storms should merge into a cluster as they move into eastern
portions of the area later tonight with more or less the same
hazards, finally exiting the area to the east late tonight. In
addition to the severe hazards, some flash flooding will be
possible, mainly in areas that saw heavy rain last night where
soils are likely still saturated. However, not seeing any signals
in the models of a more widespread flooding threat. Finally,
patchy fog may develop in the wake of the storms around sunrise
Wednesday morning. Low temperatures will be in the 50s and 60s.
For Wednesday, there is a slight chance that some showers will
linger in eastern areas in the morning. Otherwise, the upper ridge
will build over the area from the Rockies resulting in dry
conditions. Temperatures will be similar to today with highs in
the upper 70s to lower 80s. Low temperatures Wednesday night will
be in the mid 50s to around 60.
On Thursday and Friday, the upper ridge will flatten with a weak zonal
flow across the plains. However, the ridge appears that it will
be close enough so the the main storm track will remain well north
of the area. As a result, there will be only low chances of
isolated afternoon and evening showers and thunderstorms. SPC has
only a general outlook with no severe storms expected either day
at this time. Temperatures will be warming up under the ridge,
with highs in the lower 90s on Thursday and low to mid 90s on
Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 115 PM MDT Tue Aug 8 2023
The upper ridge is forecast to slowly migrate from the Southern
Plains early in the period to the Desert Southwest late in the
period. As a result, the upper flow over the Central Plains will
gradually transition from zonal to northwest. This should
translate to a return to daily storm chances associated with
shortwaves rotating around the ridge. However, there is some
question over available moisture/instability for Sunday and Monday
as some models show drier air moving in from the north. There is
better moisture available by Tuesday with return flow in the lower
levels. Deep layer shear values appear to be limited to 30 kts or
less each day of this period, probably due to the weak flow aloft
under the ridge. This would limit the potential for severe storms
during the long term period. Overall, precipitation chances look
to be near or slightly below normal for the period. Temperatures
change little from day to day, with highs ranging from the upper
80s to lower 90s, which is near normal for mid August.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue Aug 8 2023
GLD: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the GLD terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. Confidence in fog/stratus development is
below average. VFR conditions will prevail thereafter.. through
the remainder of the TAF period. Breezy (15-25 knot) SSE winds
this afternoon will back to the ESE this evening. Winds may become
variable for a period of time overnight.. shifting to the N-NNW
at 10-15 knots after sunrise Wed morning.
MCK: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the MCK terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. While confidence in fog/stratus
development is (overall) below average, dense fog was observed at
the MCK terminal this morning.. and confidence is relatively
higher at the MCK terminal (versus GLD). VFR conditions will
prevail thereafter.. through the remainder of the TAF period.
Breezy (15-25 knot) SSE winds this afternoon will back to the ESE
this evening. Winds may become variable for a period of time
overnight.. shifting to the N-NNW at 10-15 knots after sunrise Wed
morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for KSZ001>004-
013>016-027>029-041-042.
CO...NONE.
NE...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...VincentHazardous weather outlook, Aug 8, 6:15 PM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 615 PM MDT Tue Aug 8 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 615 PM MDT Tue Aug 8 2023 /715 PM CDT Tue Aug 8 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch is in effect for portions of the area until 10 PM MDT / 11 PM CDT this evening, mainly west and north of Colby, Kansas. A Flood Watch remains in effect this evening for portions of southwest Nebraska and northwest Kansas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... For Friday on into next Tuesday, mainly afternoon and evening thunderstorms are expected across the Tri State region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media. We appreciate your reports! Vincent
In the hours before
Local storm report, Aug 8, 7:30 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
730 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Tornado 8 SSW Idalia 39.60N 102.37W
08/08/2023 Yuma CO Public
Chaser reported ongoing stovepipe tornado.
Chaser was located 21 miles NW of
Burlington. Location of report based on
radar.
&&
KMKSpecial weather statement, Aug 8, 7:31 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
731 PM MDT Tue Aug 8 2023
COZ092-090145-
Cheyenne County CO-
731 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of northwestern
Cheyenne County in east central Colorado through 745 PM MDT...
At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Boyero, or 29 miles south of Flagler, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
A Tornado Warning is in effect for Southwest Cheyenne county.
This storm will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado, including the following
locations... Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3893 10316 3899 10296 3884 10292 3882 10316
TIME...MOT...LOC 0130Z 252DEG 17KT 3886 10311
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KAKLocal storm report, Aug 8, 7:38 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
738 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tornado 8 SW Idalia 39.61N 102.40W
08/08/2023 Yuma CO Storm Chaser
Partially condensed cone tornado now rain
wrapped. Location estimated via radar.
Chaser was 11 miles SW of Idalia.
&&
KMKLocal storm report, Aug 8, 7:39 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
739 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 4 NE Yuma 40.16N 102.67W
08/08/2023 E1.75 inch Yuma CO Public
Delayed report via social media.
&&
KMKLocal storm report, Aug 8, 7:49 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
749 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Hail 8 WSW Idalia 39.66N 102.44W
08/08/2023 M5.00 inch Yuma CO Storm Chaser
Hail measured at 5.25 inches fell on Hwy 36.
Time and location estimated.
&&
KMKLocal storm report, Aug 8, 8:00 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
800 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Hail Idalia 39.70N 102.29W
08/08/2023 E1.50 inch Yuma CO Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:23 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Aug 8, 9:03 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 57 min |
| Aug 8, 9:20 PM MDT | Tornado Warning | GLD | Sherman | 25 min |
| Aug 8, 9:47 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 58 min |
| Aug 8, 9:58 PM MDT | Special Weather Statement | GLD | Sherman | 32 min |
| Aug 8, 10:15 PM MDT | Special Weather Statement | GLD | Thomas | 30 min |
| Aug 8, 10:22 PM MDT | Special Weather Statement | GLD | Gove, Logan | 38 min |
| Aug 8, 10:25 PM MDT | Special Weather Statement | GLD | Wallace | 35 min |
| Aug 8, 10:33 PM MDT | Special Weather Statement | GLD | Logan | 27 min |
| Aug 8, 10:38 PM MDT | Special Weather Statement | GLD | Wallace | 22 min |
| Aug 8, 10:50 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 55 min |
| Aug 8, 11:03 PM MDT | Special Weather Statement | GLD | Gove, Logan | 27 min |
| Aug 8, 11:12 PM MDT | Special Weather Statement | GLD | Thomas | 33 min |
| Aug 8, 11:27 PM MDT | Special Weather Statement | GLD | Gove | 18 min |
| Aug 8, 11:28 PM MDT | Special Weather Statement | GLD | Gove | 17 min |
| Aug 8, 11:30 PM MDT | Special Weather Statement | GLD | Logan | 45 min |
| Aug 8, 11:46 PM MDT | Special Weather Statement | GLD | Gove | 29 min |
| Aug 8, 11:51 PM MDT | Special Weather Statement | GLD | Sheridan | 39 min |
| Aug 9, 12:05 AM MDT | Areal Flood Warning | GLD | Gove | 6 hr |
| Aug 9, 12:10 AM MDT | Special Weather Statement | GLD | Gove | 35 min |
| Aug 9, 12:24 AM MDT | Areal Flood Warning | GLD | Logan, Wallace | 6 hr |
| Aug 9, 12:26 AM MDT | Special Weather Statement | GLD | Wallace | 34 min |
| Aug 9, 12:51 AM MDT | Special Weather Statement | GLD | Norton | 24 min |
| Aug 9, 1:07 AM MDT | Special Weather Statement | GLD | Wallace | 23 min |
| Aug 9, 1:30 AM MDT | Special Weather Statement | GLD | Gove, Logan | 30 min |
| Aug 9, 1:33 AM MDT | Special Weather Statement | GLD | Wallace | 27 min |
| Aug 9, 1:49 AM MDT | Special Weather Statement | GLD | Wallace | 11 min |
| Aug 9, 1:56 AM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 34 min |
| Aug 9, 1:58 AM MDT | Special Weather Statement | GLD | Gove | 32 min |
| Aug 9, 2:21 AM MDT | Special Weather Statement | GLD | Gove | 24 min |
| Aug 9, 2:29 AM MDT | Special Weather Statement | GLD | Logan | 31 min |
| Aug 9, 6:40 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Sherman | 3 hr |
| Aug 9, 9:37 AM MDT | Severe Thunderstorm Warning | GLD | Greeley | 23 min |
| Aug 9, 11:36 AM MDT | Special Weather Statement | GLD | Graham | 24 min |
| Aug 9, 11:46 AM MDT | Severe Thunderstorm Warning | GLD | Graham | 15 min |
| Aug 8, 6:10 PM MDT | Tornado Warning | GLD | Yuma | 35 min |
| Aug 8, 6:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 23 min |
| Aug 8, 6:21 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 84 min |
| Aug 8, 6:33 PM MDT | Tornado Warning | GLD | Kit Carson, Yuma | 27 min |
| Aug 8, 6:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Aug 8, 6:59 PM MDT | Tornado Warning | GLD | Yuma | 61 min |
| Aug 8, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 78 min |
| Aug 8, 7:20 PM MDT | Tornado Warning | GLD | Kit Carson | 40 min |
| Aug 8, 7:26 PM MDT | Tornado Warning | GLD | Cheyenne | 38 min |
| Aug 8, 7:31 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 8, 7:55 PM MDT | Tornado Warning | GLD | Kit Carson | 35 min |
| Aug 8, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Aug 8, 9:37 PM MDT | Special Weather Statement | GLD | Cheyenne | 23 min |
| Aug 8, 9:49 PM MDT | Areal Flood Warning | GLD | Kit Carson | 8 hr |
| Aug 8, 10:05 PM MDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| Aug 8, 10:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 65 min |
| Aug 8, 10:27 PM MDT | Tornado Warning | GLD | Cheyenne | 33 min |
| Aug 8, 10:56 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Aug 8, 11:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Aug 8, 11:22 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 8, 11:40 PM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 8, 11:54 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 21 min |
| Aug 9, 12:01 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Aug 9, 12:12 AM MDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| Aug 9, 12:14 AM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Aug 9, 12:25 AM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 9, 8:23 AM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.